Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Drugs and tachycardia (Part 1)
Tachycardia is the generic term used to describe increased heart rate. In some cases tachycardia is mild and transient, but in other situations the issue can be persistent and clinically significant. Tachycardia is often defined as a resting heart rate of > 100 bpm, and persistently elevated heart rate is associated with a range of adverse clinical outcomes include myocardial infarction and cerebrovascular accidents. Some causes of tachycardia (e.g. Atrial Fibrillation, AF) warrant special consideration and will be considered separately elsewhere.
- Tachycardia may be associated with the use of non-medicinal drugs, including those used in social contexts. Excessive use of alcohol and nicotine (even when used in medicinal products such as patches and lozenges), can cause a significantly increased heart rate. The intake of large amounts of caffeine, which can occur after over consumption of coffee, tea, cola beverages or “energy drinks” can also contribute to tachycardia.
- Some medications May contribute to tachycardia through indirect mechanisms. For example, occult gastrointestinal blood loss associated with agents such as anticoagulants and NSAIDs may result in anaemia, which in turn can drive tachycardia as a compensatory mechanism.
- Similarly, fever or dehydration secondary to medications may also contribute to tachycardia.
Please consider these issues when preparing or interpreting RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.